Hospital Delirium Puts the Elderly At Risk
Hospitals are increasingly becoming aware of a sudden, fluctuating, and usually reversible disturbance of mental function that occurs during hospitalization, particularly in elderly patients. Physicians call the condition “hospital delirium”, and it is thought to affect about one-third of patients over the age of 70.
“A delirious patient happens almost every day,” said Dr. Manuel N. Pacheco, director of consultation and emergency services at Mount Auburn Hospital in Cambridge, Mass. “People don’t talk about it, because it’s embarrassing. They’re having sheer terror, like their worst nightmare.”
Delirium usually begins suddenly and progresses over hours or days. It is characterized by the inability to think clearly, feelings of disorientation, and fluctuations in the level of alertness. It can progress to a state that includes hallucinations and paranoia. Delirium is never normal and often indicates a serious, newly developed problem, especially in older people.
The cause of hospital delirium is unclear but there appear to be some common triggers, including dehydration or undernutrition, infections such as pneumonia, and anxiety of upcoming procedures or surgery. Patients in ICU are more susceptible to delirium because patients are isolated and the units rarely have windows and are often lit every hour of the day causing sensory deprivation. Some medications such as opioids, antihistamines, sleeping aids, and drugs used for nausea and ulcers are also associated with delirium.
Because hospital delirium is usually transient, doctors previously thought that the condition was relatively harmless. Research now indicates significant negative effects, according to Dr. Sharon Inouye, a Harvard Medical Professor who was interviewed in a recent article for the New York Times.